Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 1996, 7:39 PM CDT for Stafford County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 7:39 PM CDT (00:39 UTC)
- Expired
- May 9, 1996, 8:10 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:50 PM CDT | Hail 1.75 | Zenith, KS | |
| May 9, 8:03 PM CDT | Hail 1 | Stafford, KS | |
| May 9, 8:18 PM CDT | Hail 2 | Zenith, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 100040 SVRDDC KSC185-100110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 739 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...SOUTHEASTERN STAFFORD COUNTY AT 736 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR OVER NEOLA MOVING EAST NORTHEAST AT 25 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMbAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REITER/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:24 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 9, 3:24 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT THU MAY 9 1996 88D SHOWS SFC BOUNDRY JUST EAST OF DDC. LOOKS LIKE MAIN PROBLEM FOR TONIGHT IS TRWS AGAIN OVER AREAS WHICH RECEIVED HEAVY RAIN LAST NIGHT. NGM GRIDDED DATA SHOWS THETA-E RIDGE FROM SOUTH CENTRAL TO NE KANSAS WITH SURFACE BOUNDARY (A BIT FURTHER EAST AND MORE N-S ORIENTED THAN YESTERDAY). ALSO DIFFLUENT THICKNES OVER CENTRAL AND EAST WHICH WOULD INDICATE THAT TRWS WILL DEVELOP IN THETA RIDGE IN EASTERN PORTION OF CWA AND BE VERY SLOW MOVERS. S/W OVER SE COLORADO WILL MOVE OVER CWA THIS AFTERNOON SHOULD MOVE OVER THETA-E RIDGE BY 23Z. LOOK FOR TRWS A THAT TIME. STRONG COLD FRONT OVER CENTRAL NEBRASKA WILL MOVE INTO CWA BY 3-4Z. MAY SEE TRWS ALONG FRONT BUT FRONT WILL MOVE THROUGH QUICKLY LEAVING LOW CLOUDS...F...AND DRIZZLE DUE TO UPSLOPE COMPONENT AND PVA FROM VORT MAX OVER WESTERN AZ. TEMPS FRIDAY ARE GOING TO BE MUCH COOLER THAN TODAY AS MUCH COOLER AIR PLUNGES INTO STATE OVERNIGHT. MOST LOCATIONS WILL NOT SEE HIGH MUCH MORE THAN THE MIDDLE 60S. CLOUD COVER MAY NOT LAST AS LONG AROUND EHA SO THAT MAY WARM UP A BIT MORE. DDC 054/067 050/075 047 42- GCK 051/065 047/073 046 42- EHA 055/073 049/080 048 32- LBL 054/068 048/076 047 42- HYS 050/062 045/068 045 43- P28 061/070 056/080 051 62- REITER/GERARD
In the hours before
Local storm report, May 9, 2:21 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM 5/8...
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 4 N FORD KS 1.00 INCH HAIL
05/8/96 FORD
0822 PM 5 N FORD KS 1.00 INCH HAIL
05/8/96 FORD
0924 PM HOPEWELL KS 0.75 INCH HAIL
05/8/96 PRATT
0928 PM HOPEWELL KS 1.75 INCH HAIL
05/8/96 PRATT
0946 PM 3 WNW BYERS KS 1.75 INCH HAIL
05/8/96 PRATT
0946 PM 4 E HOPEWELL KS 2.75 INCH HAIL
05/8/96 PRATT
0951 PM 4 E HOPEWELL KS 1.75 INCH HAIL
05/8/96 PRATT
PARKINThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| May 9, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 33 min |
| May 9, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 30 min |
| May 9, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 27 min |
| May 9, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 9, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 34 min |
| May 9, 11:09 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 31 min |
| May 9, 11:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 34 min |
| May 9, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 9, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 33 min |
| May 10, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| May 10, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 49 min |
| May 10, 12:30 AM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| May 10, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
| May 10, 12:40 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 45 min |
| May 10, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
| May 10, 1:05 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 50 min |
| May 10, 1:20 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| May 10, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| May 10, 1:47 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 13 min |
| May 10, 1:57 AM CDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.